Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Can Furosemide Cause Muscle Cramps?

07/22/2008

Question:

My doctor has given me Furosemide to try to reduce the swelling in my legs and feet. When I take the prescribed dose of 40mg twice a day, I experience extremely painful cramps in my abdomen and legs and feet. The doctor cannot explain why but says to take a reduced dose. I have had little luck with this because the cramps seem to occur at any dose. Is there anything I can do? Since he cannot explain the reason for the cramps, I thought maybe you could. Thank you.

Answer:

Furosemide is a diuretic which helps your body get rid of excess fluids by increasing the flow of urine.   Sometimes your body can lose too much water and potassium.  This results in pain and cramping.   Your doctor may check on the progress of your therapy by ordering blood studies to check your fluids and electrolytes such as potassium.  Your doctor may suggest a potassium supplement or changes in your diet to help prevent potassium loss.

Your doctor knows your complete medical history and should help with your symptoms.

The link below provides more information on Furosemide.

Related Resources:

MedlinePlus

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University